This special feature is to serve as a forum for our physician-readers to
share their stories. Oftentimes, we find that some of the most inspirational
and informative articles we print come from doctors in the field who invite
us to share their experiences. For this reason, we dedicate this page to the
exchange of these true-life stories.
We welcome doctors to send us tales from their practice (eg, a unique patient,
a staff crisis, etc), their financial planning (eg, handling a
windfall, surviving a scam, etc), their personal life (eg, family stories, interesting
hobbies, etc), and their adventures (eg, an exotic trip, a personal discovery, etc).
Please limit articles to 1000 words and share photos if possible. Send submissions
to Attn: Lisa A. Tomaszewski, Ascend Media Healthcare, 103 College
Road East, Princeton, NJ 08540 or firstname.lastname@example.org.
When doctors talk abouttheir most colorful patients,they're generallytalking about patientswith interesting eccentricities. Rightnow I'm talking about patients whowere "literally" colorful.
The first patient presented withhands that were a deep navy blue color.I had been treating him for hemachromatosis,a condition in which the bodycannot handle iron and leads to highhemoglobin readings and cirrhosis ofthe liver. It's doubly interesting becauseI was also treating his brother for thisrare condition. Yet, right now I was nothappy. I stared at his navy blue handsin a near panic.
It looks like he's developing ischemiaof the extremities from hyperviscosityof the blood due to too manyblood cells! This could be serious!What do I do?
Navy Blue Blues
Calm down, and think it through.Are you sure this is cyanosis? It's differentthan the usual deep blue color ofcyanosis. Of course, maybe hemachromatosispatients get this unusual colorfor some reason, and I (not being ahematologist, and now realizing that Ihad neglected to review any up-to-datearticles on this disease) have just let mypatient suffer a serious reaction due toinadequate treatment of his disease. Thelawyers are going to have a field day!Slow down. Nothing else is blue. Nothis lips, not his feet or legs. Heart andlungs are pumping normally, vitals arewithin normal limits, and he doesn'tlook or act sick. His face is just a blankstare. My nifty new oxygen saturationmeter shows normal saturation. That'sfunny. Finally it occurs to me to take analcohol swab from the counter andwipe his hands, resulting in removal ofa blue pigment and normal skin beneath."Mr. Jones," I said triumphantly,"it appears you have been exposed tosome sort of pigment. What do youthink it could be?" He seemed relieved,but persisted in a blank stare. He hadno idea whatsoever how this could havehappened. No exposure to paintingsupplies, art projects, chemicals of anysort. The pigment was successfullyremoved, but the mystery remains.
Robin's Egg Riddle
When the second patient presentedwith pigmented hands, this time abeautiful shade of robin's egg blue, Ithought of Mr. Jones. "Mrs. Smith," Iquickly asserted knowingly, "it appearsthat you have some sort of pigmenton your hands." At that, shebecame quite argumentative. She wassure that there is no way this wascaused by an external pigment. It mustbe a side effect of the warfarin I hadprescribed for phlebitis. No, I suggested,but perhaps in the course of heractivities as a second grade teacher, shehad gotten into leaking magic markersor something of that sort. Continuingher argumentative discourse, she wouldhave nothing of that suggestion. Whyhad I given her an improper medication,causing this nasty side effect?What kind of doctor was I? Well, sincereasoning had no effect, I decided todo my tried and true alcohol-wipe test.There you have it, a pigment, not adrug reaction! Oh! Did this make hermad. "Well then," she asserted whilecrossing her arms dramatically, "if thisis not a medical condition, then thereshould be no charge for the officevisit." She did not take kindly to mysuggestion that I had provided a serviceand would be billing her for it. Shesubsequently changed doctors.
Green with No Envy
The third patient presented with aquite unnatural but nevertheless prettygreen color on his feet. Nothing on hishands. He, too, was convinced that this"reaction" was caused by a medication;this time the suspect was the atenolol Ihad given him for hypertension. Frommy now vast experience with strangelypigmented extremities, it didn't take melong to surmise that this was one ofthose external pigmentary syndromes.Wow, maybe it's a new disease. I cancall it "Constan's rainbow syndrome."
But, remembering the problems Ihad with patient number 2, I didn'twant to come across too strongly withmy theory. Besides, this patient was amedical professional. Certainly hewould have considered a pigmentarycause. How do I break it to him?Probably best to draw on my experiencein the theater: look puzzled for aminute, carefully examine the rest of theskin, hmmm?ing all along, have an"aha" moment, and then and only thendo the alcohol swab test. "Well," I saiddramatically, "will you look at that!That's very strange." A puzzled lookfrom my patient, but I could tell thewheels were turning in his head.Eventually he had his own "aha" moment, remembering that he had recentlybeen mowing the grass in his barefeet. He was happy with the diagnosis,and made no effort to contest his bill.Should I leave well enough alone, andnot say anything about how stupid itwas to walk behind a power mower inyour bare feet? Let him figure that outhimself. As far as I was concerned, I hadfinally succeeded in solving the mysteryof the unusually pigmented patient, andthat always makes me happy.